Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 22, NWS Midland/Odessa, TX

April 28, 2009Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this tornado warning at Apr 28, 2009, 9:36 PM CDT for Culberson County, Loving County, Reeves County, Texas; Eddy County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2009, 9:36 PM CDT (02:36 UTC)
Expired
Apr 28, 2009, 10:00 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Eddy County, NM, Culberson County, TX, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2059 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 290236
TORMAF
NMC015-TXC109-301-389-290300-
/O.NEW.KMAF.TO.W.0022.090429T0236Z-090429T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM MDT TUE APR 28 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN LOVING COUNTY IN WEST TEXAS...
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
  EXTREME NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 900 PM MDT/1000 PM CDT/

* AT 836 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  SOUTHEASTERN EDDY COUNTY...OR 29 MILES SOUTHEAST OF CARLSBAD...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHEASTERN EDDY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3220 10372 3194 10372 3201 10403 3213 10401
TIME...MOT...LOC 0236Z 275DEG 11KT 3206 10396

$$
1 follow-up statement
000 
WWUS54 KMAF 290249
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM MDT TUE APR 28 2009

NMC015-TXC109-301-389-290300-
/O.CON.KMAF.TO.W.0022.000000T0000Z-090429T0300Z/
LOVING TX-EDDY NM-CULBERSON TX-REEVES TX-
849 PM MDT TUE APR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/
FOR EXTREME NORTHWESTERN REEVES...EXTREME NORTHEASTERN CULBERSON...
SOUTHEASTERN EDDY AND NORTHWESTERN LOVING COUNTIES...

AT 847 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A POSSIBLE TORNADO.  THE STRONGEST ROTATION WAS LOCATED OVER 
SOUTHEASTERN EDDY COUNTY...OR ABOUT 16 MILES SOUTHEAST OF 
MALAGA...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...EXTREME NORTHWESTERN
REEVES COUNTY...SOUTHEASTERN EDDY COUNTY AND NORTHWESTERN LOVING
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DESTRUCTIVE STRAIGHT 
LINE WINDS. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING/1100 PM CDT TUESDAY EVENING/ FOR SOUTHEAST NEW MEXICO
AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3220 10372 3194 10372 3201 10403 3213 10401
TIME...MOT...LOC 0247Z 275DEG 11KT 3206 10392

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 28, 5:29 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Apr 28, 5:29 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE APR 28 2009

.UPDATE...
THIS UPDATE IS TO INCREASE POPS WEST OF THE PECOS RIVER AND
INCLUDE MENTION OF SEVERE THREAT.

&&

.DISCUSSION...
EXTENSIVE CLOUD COVER EAST OF THE PECOS RIVER TODAY HAS LIMITED DIURNAL
HEATING...BUT WEST OF THIS AREA TEMPERATURES HAVE CLIMBED INTO THE
LOW 80S RESULTING IN SURFACE BASED INSTABILITY. THE MLCAPE
ESTIMATES PER LAPS AT 21Z WERE NEAR 2000 J/KG OVER REEVES COUNTY.
CONVECTION IS DIFFICULT TO DETECT VIA VISIBLE SATELLITE THROUGH THE CIRRUS
SHIELD...ALTHOUGH THERE ARE A COUPLE AREAS RIGHT NOW WITH ACTIVITY
NW OF ROSWELL (TORNADO WARNING) AND ALONG THE PECOS/REEVES COUNTY
LINE. SOME WEAK BASE REFLECTIVITY RETURNS FROM THE KMAF RADAR ARE
ALSO INDICATING POSSIBLE INITIATION NEAR THE LATTER AREA. QUESTION
REMAINS HOW MUCH ASCENT WE WILL ACTUALLY OBTAIN VIA APPROACHING
MID TO UPPER SHORTWAVE TROUGH. COVERAGE THIS EVENING WILL LIKELY
DEPEND ON THIS. RIGHT NOW...WE HAVE DECIDED ON A CHANCE OF SEVERE
FROM SOUTHEAST NEW MEXICO...SOUTH THROUGH THE MARFA PLATEAU BEFORE
00Z. AFTER 00Z THREAT SHOULD SHIFT SLIGHTLY TO THE EAST NORTHEAST.
OUR CONFIDENCE FOR WIDESPREAD SEVERE STORMS TO DEVELOP THIS
EVENING IS FAIRLY LOW...BUT AS MID TO UPPER SHORTWAVE TROUGH NEARS
THE AREA SOMETIME AFTER SUNSET A FEW SEVERE STORMS WILL NOT BE OUT
OF THE QUESTION.

&&

.PREV DISCUSSION... /ISSUED 231 PM CDT TUE APR 28 2009/

DISCUSSION...
LOW CLOUDS HAVE CONTINUED ACROSS THE AREA TODAY KEEPING TEMPS DOWN
EAST OF THE PECOS RIVER. CLEAR SKIES WEST OF THE RIVER HAVE
ALLOWED TEMPS TO WARM INTO THE 80S AND EXPECT THIS DIFFERENTIAL
HEATING AS WELL AS HELP FROM OROGRAPHIC EFFECTS TO INITIATE
SCATTERED CONVECTION IN EXTREME SOUTHEASTERN NEW MEXICO SOUTH
INTO THE DAVIS MOUNTAINS AREA. INCREASING UPPER LEVEL CLOUDS AND
THE LACK OF A STRONG S/W TROUGH WILL BE AN OBSTACLE TO OVERCOME
AND WOULD NOT BE SURPRISED IF NOTHING GETS STARTED. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE CAPE FROM 800-1600 J/KG
AND 0-6KM BULK SHEAR VALUES AROUND 50KTS WHICH WILL SUPPORT
SUPERCELLS.

LOW LEVEL MOISTURE WILL HOLD OVERNIGHT AND COULD CAUSE FOG TO
DEVELOP...HOWEVER SFC-850MB WINDS WILL BE VEERING TO A MORE
SOUTHERLY DIRECTION BY SUNRISE ACROSS THE BASIN...DECREASING THE
OROGRAPHIC LIFT AND DIMINISHING FOG POTENTIAL. TOMORROW WILL BE
INTERESTING AS WELL WITH THE DRYLINE PUSHING EAST OFF THE
MOUNTAINS REACHING THE MAF AREA BY MID AFTERNOON. SEVERE WEATHER
PARAMETERS SHOW A GREATER POTENTIAL FOR SEVERE WEATHER WITH THE
INSTABILITY INCREASING.

THURSDAY AND FRIDAY WESTERLY FLOW WILL INCREASE MID LEVEL TEMPS
INCREASING STABILITY AND CAPPING THE ATMOSPHERE. LATE FRIDAY A
COLD FRONT WILL MOVE IN LOWERING TEMPS...ESPECIALLY ACROSS THE
EASTERN CWA AND PROVIDING A SLT CHC FOR ADDITIONAL PRECIP. DECIDED
TO BEGIN WEIGHING THE FORECAST TOWARD THE MEAN GFS ENSEMBLES LATE
IN THE FORECAST DUE TO CONTINUED LOW CONFIDENCE IN THE
DETERMINISTIC GFS SOLUTION. THERE WILL PROBABLY BE ANOTHER FRONT
TO HELP REINFORCE THE FRIDAY FRONT BUT TIMING IS UP IN THE AIR
SINCE THE MODELS DUE A POOR JOB IN QUICK MOVING UPPER FEATURES
EMBEDDED IN ZONAL FLOW.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  83  64  90  /  40  30  30  10
CARLSBAD NM                57  90  55  93  /  30  10  10   0
DRYDEN TX                  67  86  68  89  /  30  20  30  10
FORT STOCKTON TX           64  88  67  94  /  40  20  30  10
GUADALUPE PASS TX          58  86  57  91  /  20  10  10   0
HOBBS NM                   58  86  58  94  /  40  10  20  10
MARFA TX                   51  84  46  87  /  30  10  10   0
MIDLAND INTL AIRPORT TX    64  82  65  90  /  40  30  30  10
ODESSA TX                  64  83  68  90  /  40  30  30  10
WINK TX                    67  91  62  99  /  40  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
      GUADALUPE MOUNTAINS.

&&

06/78
Hazardous weather outlook, Apr 28, 1:49 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT TUE APR 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE...
PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A
SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE
MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15
PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Local storm report, Apr 28, 7:30 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE APR 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             WHITES CITY             32.18N 104.38W
04/28/2009  E0.88 INCH       EDDY               NM   PUBLIC

0725 PM     HAIL             5 N WHITES CITY         32.25N 104.38W
04/28/2009  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

&&

SCHULDT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:52 PM CDTTornado WarningMAFCulberson38 min
Apr 28, 8:24 PM CDTTornado WarningMAFCulberson51 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves32 min
Apr 28, 9:20 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
Apr 28, 9:55 PM CDTTornado WarningMAFLoving, Reeves50 min
Apr 28, 10:15 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves60 min
Apr 28, 10:41 PM CDTTornado WarningMAFLoving49 min
Apr 29, 4:57 AM CDTFire Weather WatchMAF23 hr
Apr 29, 4:57 AM CDTRed Flag WarningMAF15 hr
Apr 29, 12:19 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min
Apr 29, 2:07 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry38 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Apr 29, 2:43 PM CDTTornado WarningMAFPecos32 min
Apr 29, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
Apr 29, 3:11 PM CDTTornado WarningMAFPecos34 min
Apr 29, 3:37 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell53 min
Apr 29, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Apr 29, 3:49 PM CDTTornado WarningMAFPecos, Terrell41 min
Apr 29, 4:21 PM CDTTornado WarningMAFPecos, Terrell54 min
Apr 29, 4:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 29, 4:52 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Apr 29, 5:22 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:58 PM CDTTornado WarningMAFTerrell32 min
Apr 29, 6:22 PM CDTSevere Thunderstorm WarningMAFTerrell53 min
Apr 29, 6:53 PM CDTTornado WarningMAFTerrell52 min
Apr 28, 7:17 PM CDTSevere Thunderstorm WarningMAFEddy43 min
Apr 28, 7:34 PM CDTTornado WarningMAFEddy26 min
Apr 28, 9:13 PM CDTFlash Flood WarningMAFEddy3 hr
Apr 28, 11:24 PM CDTTornado WarningMAFLea51 min
Apr 29, 12:09 AM CDTSevere Thunderstorm WarningMAFLea66 min

Nearby

Tornado Warnings in Texas, 2009Tornado Warnings in New Mexico, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.